Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 35, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 13, 1997, 7:56 PM CDT for Reno County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 13, 1997, 7:56 PM CDT (00:56 UTC)
- Expired
- May 13, 1997, 8:55 PM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Reno County, KS
The radar
The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 3568 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 140056 RRA
SVRICT
KSC155-140155-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
756 PM CDT TUE MAY 13 1997
* SEVERE THUNDERSTORM WARNING FOR
RENO COUNTY - SOUTH CENTRAL KANSAS
* UNTIL 855 PM CDT
* SOME TOWNS AFFECTED
HUTCHINSON BY 810 PM
SOUTH HUTCHINSON 815 PM
HAVEN BY 825 PM
* AT 755 PM RADAR INDICATED A SEVERE THUNDERSTORM NEAR NICKERSON
OR 10 MILES NORTHWEST OF HUTCHINSON MOVIlNG SOUTHEAST AT 30 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
PETERSENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:31 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, May 13, 3:31 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 329 PM CDT TUE MAY 13 1997 ...SHORT TERM... LATEST SFC ANALYSIS SHOWS WARM FRONTAL BOUNDARY ALONG THE OK/KS BORDER. ANIMATED SFC STREAMLINES SHOW THIS BOUNDARY LIFTING NORTH SLOWLY...WITH CONTINUED MOISTURE CONVERGENCE RESULTING IN THE POOLING OF 55 TO 60 DEWPOINTS ALONG THE BOUNDARY. MODIFIED SOUNDINGS FROM SHARP ARE INDICATING CAPES 1500-2000 J/KG ALONG THE BOUNDARY WITH ERODED CAP. SO FAR 1KM VISIBLE NOT EVEN INDICATING CU ALONG THE BOUNDARY. INCREASINGLY FAVORABLE UPPER AIR SUPPORT IN THE FORM OF A 700 MB SHORTWAVE WILL MOVE SOUTH INTO THE FA THIS EVENING. THIS...COUPLED WITH LOW LEVEL CONVERGENCE...SHOULD ALLOW TSTMS TO DEVELOP. MAIN CHC OF TSTMS WILL BE ALONG AND SOUTH OF THE SFC WARM FRONT...AND WILL AFFECT ONLY SC/SE KS THIS EVENING...WITH THE BEST CHC IN THE OK BORDER COUNTIES. TROF CURRENTLY OVER THE HIGH PLAINS WILL SWEEP EAST TONIGHT...TURNING WINDS NORTH. WITH SUBSIDENCE AND DRY AIR...SHOULD SEE SKIES CLEAR AFTER MIDNIGHT. WILL GENERALLY FOLLOW GUIDANCE FOR TEMPERATURES. DAVIS ...LONG TERM... CLOUD TRENDS THE BIGGEST CHALLENGE WED/THU... CNTRL/SERN KS TO RMN IN NWLY FLO ALOFT THRU THE FCST AS SERIES OF S/WVS DROP SEWD ARND UPR GRTLKS TROF. INITIAL CDFNT WL BRING DRIER BUT ONLY SLGTLY COOLER AMS INTO THE AREA WED WITH LTL IN THE WAY OF WX XPCTD. STGR H5 S/W PROGD BY ALL MODELS ACRS THE UPR MDWST WED NGT. THIS WL PUSH THE SECONDARY CDFNT WITH THE COLDER CANADIAN AND MODIFIED ARCTIC AMS INTO THE CNTRL PLAINS. WKR S/W OVR THE ROCKIES AND ASSOCD MID LVL MSTR ALSO PROGD SEWD INTO KS WED NGT. WL THEREFORE TREND TWD INCRSG CLDS WED NGT. MAY BE ENUF LIFT/MSTR FOR VIRGA/SPRINKLES INTO THU MRNG...BUT FOR NOW WL OMIT MENTION. FWC/FAN TEMPS LUK RSNBL AND WL DEVIATE ONLY SLGTLY. DARMOFAL RSL 045/073 041/067 13-0- SLN 046/073 041/067 13-0- ICT 050/074 045/069 043 133-- HUT 050/074 044/068 131-- CNU 049/074 043/067 132--
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 8:32 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 63 min |
| May 13, 8:45 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 45 min |
| May 13, 9:10 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 45 min |
| May 13, 9:29 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 46 min |
| May 13, 10:05 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 45 min |
| May 13, 10:14 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 46 min |
| May 13, 10:14 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 46 min |
| May 13, 10:48 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.